Hail, Sheridan
- When
- August 21, 7:30 PM MST
- Where
- Sheridan County, 1.48 mi W of Story
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.580, -106.910
A thunderstorm near Story produced some sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm near Story produced some sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 21, 2:15 PM MST, 5 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
315 PM MDT Wed Aug 21 2019
.SHORT TERM...valid for Thu and Fri...
Thunderstorms are developing on the Bighorn and Beartooth
Mountains this afternoon, owing to easterly sfc flow, plentiful
moisture, daytime heating, and orographic lift. Activity is not
expected to survive long upon leaving high terrain, with ridging
in control over the region. That said, have extended PoPs
slightly eastward, to account for small possibility of activity
holding together a bit longer. There is some concern for flash
flooding with these storms, based on slow movement, and high
moisture availability, so will be watching closely.
A cold front is progged into the region Thursday, with current
timing bringing it into KBIL around noon. This should limit any
strong thunderstorm activity along and west of Billings, but would
not be surprised to see at least isolated thunder amongst shower
activity. Stronger storms are possible across the eastern portion
of the CWA, with more favorable shear, and instability, as well as
additional energy from diurnal heating. Easterly winds up to 35
mph are expected ahead of the front, with a shift to the northwest
behind the front. PWATs of 1.5 inches or higher are possible in
southeastern Montana, bringing potential for torrential rainfall
with storms.
System will exit through Thursday night and Friday morning. Have
expanded PoP coverage across much of the region for Friday morning
and held some remnants in the east into the afternoon, but have
kept PoPs low at this point. Regardless, Friday temps should be
10 degrees or so cooler than today or Thursday.
High temps will reach the mid 80s to low 90s again Thursday, with
upper 70s to low 80s Friday. Low temperatures will range from the
mid 50s to low 60s through the period. Gilstad
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Generally zonal flow prevails across the region into
Sunday. Downslope flow should drive temps into upper 80s, as well
as keep the area dry most of the day Saturday.
A disturbance is progged to drop into the region late Saturday
night, which should bring another round of showers and
thunderstorms and cooler temperatures across the region Saturday
night through much of the day Sunday. Northwesterly flow aloft
takes over at this time, with ridging along the Pacific Coast.
Flow looks relatively cool and unsettled, with multiple pieces of
energy rotating across the region through the remainder of the
forecast period, as upper low over central Canada is slow to shift
eastward. Timing of waves vary greatly among operational models
for this time period, but ensembles support a more active period
for Monday night through Tuesday, with mainly dry conditions to
end the period as ridge begins to shift east.
Saturday will be the warmest day of the extended forecast period.
Temps will trend cooler for Sunday through Tuesday, with temps
around 70 degrees expected Tuesday. Temps will then trend slowly
back upward through the end of the period, with highs around 80
degrees again for Friday. Gilstad
&&
.AVIATION...
In general, VFR conditions will prevail into Thursday. Isolated
afternoon showers and thunderstorms will develop over the higher
terrain and will drift into the adjacent plains through the
evening hours. This activity should stay generally west of Rosebud
county. These storms will be slow moving producing local IFR
conditions with heavy rain and wind gusts to 40kts. Localized
mountain obscurations are possible as well. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Thu Fri Sat Sun Mon Tue Wed
-----------------------------------------------------------
BIL 062/091 059/081 060/087 059/082 054/079 052/073 048/074
13/T 62/W 11/B 31/U 11/U 23/W 31/U
LVM 055/084 050/081 053/085 050/080 046/078 044/073 042/075
14/T 42/T 11/B 30/U 11/U 22/W 31/U
HDN 061/093 057/079 058/085 057/081 052/077 049/071 046/072
12/T 52/W 11/B 31/U 20/U 22/W 31/U
MLS 063/090 060/078 059/083 058/078 052/074 050/069 046/070
04/T 82/W 21/B 42/R 11/U 23/W 21/U
4BQ 060/089 058/078 058/082 057/078 051/074 049/069 044/068
13/T 82/T 21/B 43/R 21/U 22/W 32/W
BHK 057/085 058/078 057/082 056/077 050/074 047/068 044/067
02/N 82/T 22/R 43/R 21/U 23/W 31/B
SHR 057/092 055/079 055/084 055/079 050/076 047/070 043/070
24/T 72/T 12/R 32/R 31/U 23/W 32/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 242 PM MDT Wed Aug 21 2019 MTZ028>042-056>058-063>068-WYZ098-099-222045- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 242 PM MDT Wed Aug 21 2019 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Strong to Severe thunderstorms. * WHERE...South central and southeastern Montana and north central Wyoming. * WHEN...Thursday Morning and Early Afternoon in the West; Mid Afternoon and Evening across the East. * ADDITIONAL DETAILS...Scattered showers and thunderstorms will develop Thursday morning in the West and move eastward through the day. Some storms may be strong to severe, with large hail, strong wind gusts, and locally heavy rain. Strongest storms are expected east of Billings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather.
The Billings radar (KBLX), 194 km away, was scanning. The volume nearest the first event began at 02:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843754.